Heart Rhythm Community
How can I get off atenolol?
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How can I get off atenolol?

I've been on 50mg per day (25 in the am and 25 in the pm) for the last four months.  My Dr. wants me to stop this medication immediately.  I am concerned about the possible effects of stopping all at once.  Could you please tell me if this is dangerous and suggest a tapering off schedule?

Thank you,

Joe
Tags: atenolol
Related Discussions
4 Comments Post a Comment
Blank
Avatar_m_tn
I would not think you would want to stop at once.  You need some schedule to gradually taper.  I am on 25 mg Atenolol (for fast heart rate) and when I cut in half for a few days, my heart rate jumped pretty significantly.  What are you on Atenolol for?  If you stop all at once, you may experience spikes in heart rate and blood pressure.  Are you having signficant side effects?  Perhaps you need to see a cardiologist to help with this.  Hope everything goes okay.
Blank
Avatar_f_tn
Hi Joe,  why did the Dr. say to stop this med immediately?  From what I've always read, beta blockers really shouldn't be stopped immediately unless you're taking a very small dose to begin with.  Gradually tapering off is the best way to go. I agree that consulting with a cardiologist and discussing everything  that is going on with you first would be the best way to go.
Blank
582894_tn?1219641326
Hi, yeah i don't know why your Doc wants you to stop immediately. But i am on Atenolol and i went to my cardiologist yesterday to ask if i could get off the meds and he told me yes. But i orginally started with 25mg, then for the last 4 months i started taking half because i know that i wanted to get off, but didn't want to stop all of a sudden without talking to my Doc. well i finally saw him yesterday, and he told me that i could stop all of a sudden if i wanted to because i was on such a low dose.

but i ask him about having withdrawl (withdrawal) symptoms, and he told me that i really didn't need to worry about that because i was on a low dose, but if i was on a higher dose he would have to wean me off.

so because i still worry about what would happen if i got off all of a sudden, he told me to start taking half of a half.

i don't know if this helps, but maybe you could call the doc that told you to get off your concerns and see what he recomends.
Blank
Avatar_m_tn
Look I started to take Atenelol for the last three months and now since my bp is increaseing so I by my self increase the dose from 50mg to 100 mg per day does it harm my heart but it decrese my BP.What do ya think?please tell me about
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1423357_tn?1414258965
Blank
tom_h
Central, MA
Avatar_m_tn
Blank
pvctom
VA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI
MedHelp Health Answers
Recent Activity
1236893_tn?1408490528
Blank
Study finds laundry detergent pods,...
11 hrs ago by gymdandee
1236893_tn?1408490528
Blank
AMP-activated protein kinase possib...
16 hrs ago by gymdandee
Avatar_f_tn
Blank
miserable23 added the Heart Rhythm Tracker
Dec 18
Heart Rhythm Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1423357_tn?1414258965
Blank
tom_h
Central, MA
Avatar_m_tn
Blank
pvctom
VA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI